Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 116, NWS Wilmington, OH

June 9, 2009Hocking County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 9, 2009, 4:10 PM EDT for Hocking County, Ross County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 4:10 PM EDT (20:10 UTC)
Expired
Jun 9, 2009, 5:00 PM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Hocking County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:37 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 1:37 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY TRACK ACROSS THE REGION TODAY. THE FRONT
WILL STALL JUST SOUTH OF THE OHIO RIVER TONIGHT AND THEN LIFT BACK
INTO THE AREA TOMORROW AS LOW PRESSURE APPROACHES. THE LOW WILL
MOVE THROUGH ON WEDNESDAY EVENING WITH A SECOND LOW MOVING ALONG
THE FRONT ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS A LITTLE DIFFICULT TO DISCERN BUT IT APPEARS TO BE
LOCATED FROM SOUTHEAST INDIANA OVER INTO CENTRAL OHIO. THE FRONT
IS FORECAST TO PUSH VERY SLOWLY SOUTHEAST ACROSS THE AREA THROUGH
THE AFTERNOON HOURS. LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE
FRONT SHOULD SERVE AS A FOCUS FOR SCATTERED AFTERNOON THUNDERSTORM
DEVELOPMENT. THE 12Z ILN SOUNDING HAD SOME IMPRESSIVE INSTABILITY
ABOVE THE INVERSION WITH CAPES IN EXCESS OF 2000 J/KG. THIS SHOULD
BECOME MORE SURFACE BASED AS WE HEAD INTO THE AFTERNOON WITH BEST
INSTABILITIES EXPECTED ACROSS OUR SOUTHEAST. THE MORNING SOUNDING
IS ACTUALLY SUPPORTING HIGH TEMPERATURES A LITTLE WARMER THAN
CURRENT FORECAST. WILL THEREFORE NUDGE UP TEMPS A BIT ACROSS THE
SOUTHEAST WHERE FRONT WILL BE LAST TO REACH. GIVEN FAIRLY HIGH
CAPES...A FEW SEVERE STORMS NOT OUT OF THE QUESTION DESPITE
RELATIVELY WEAK WIND FIELDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A FEW STORMS COULD STILL BE OCCURRING INTO THE EVENING IN THE
SOUTHEAST ZONES BEFORE THE FRONT MAKES IT ALL OF THE WAY THROUGH.
APPEARS THAT THE BOUNDARY WILL NOT MAKE IT TOO FAR SOUTH BEFORE
STALLING. HOWEVER THERE SHOULD BE ENOUGH DRY AIR TO KEEP THE REST
OF THE NIGHT PRECIPITATION FREE.

THE FRONT WILL LIFT BACK INTO THE REGION ON WEDNESDAY AS A WAVE ON
THE FRONT APPROACHES. THIS WILL INCREASE LIFT AND SPREAD SHOWERS
AND THUNDERSTORMS INTO THE FORECAST AREA ESPECIALLY DURING THE
AFTERNOON AND EVENING. INSTABILITY IS NOT FORECAST TO BE AS HIGH BUT
SHEAR WILL BE MORE FAVORABLE FOR POTENTIAL SEVERE THUNDERSTORMS.

CONVECTION IS CAUSING MODELS TO HAVE DIFFICULTY DISCERNING DETAILS
OF FORECAST EVOLUTION. AT THIS POINT IT SEEMS THAT THIS FIRST LOW
WILL PASS ACROSS THE AREA ON WEDNESDAY EVENING WITH A LULL IN
ACTIVITY THEREAFTER. BUT ANOTHER WAVE ON THE FRONT WILL MOVE IN
FOR THURSDAY WHICH WILL ONCE AGAIN INCREASE THE CHANCE FOR SHOWERS
AND THUNDERSTORMS. HAVE GONE WITH LIKELY POPS FOR MOST OF THE
FORECAST AREA FOR WEDNESDAY THROUGH THURSDAY. AS THIS SECOND WAVE
PASSES IT SHOULD TAKE THE PRECIPITATION WITH IT. SO HAVE TRENDED
TOWARDS IMPROVING CONDITIONS ON THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
IN SPLIT FLOW PATTERN AN ACTIVE WX PERIOD IS EXPECTED FOR THE LONG
TERM. NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH GROSS FEATURES
BUT SOME DIFFERENCES EXIST IN TIMING AND PLACEMENT OF THE FRONTAL
POSITIONS AND ASSOCIATED WAVES. HAVE TRENDED FCST SOLN CLOSE TO
HPC/ECMWF BLEND.

MID LEVEL FLOW TRANSITIONS A LTL MORE NWRLY AND SFC HIGH PRESSURE
BEGINS TO BUILD IN FRIDAY. GFS HAD BEEN QUICKEST DRYING OUT THE
REGION...BUT LATEST RUN NOW HAS A SECOND WAVE DEVELOPING AND
LINGERS PRECIP ON FRIDAY. HAVE LINGERED A CHANCE ACRS SE AND S ON
FRIDAY AND THEN DRY OUT. AS FLOW AMPLIFIES AND BECOMES
NORTHWESTERLY...SFC HI PRESSURE WILL PROVIDE DRY WX LATER ON
FRIDAY AND THRU NEXT WEEKEND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A FEW CELLS HAVE DEVELOPED AHEAD OF BOUNDARY ACROSS SOUTHERN
PORTIONS OF FA EARLY THIS AFTERNOON. EXPECT TO SEE ACTIVITY BECOME
MORE SCATTERED AS WE CONTINUE TO DESTABILIZE THROUGH MID
AFTERNOON. RIGHT NOW IT LOOKS LIKE BEST CHANCE OF PCPN WILL BE TO
THE SOUTH AND EAST OF THE TAF SITES SO WILL KEEP THE TAFS DRY AND
JUST GO WITH A CB THROUGH MID TO LATE AFTERNOON. DIURNAL ACTIVITY
SHOULD TAPER OFF BY EARLY EVENING LEAVING MAINLY JUST HIGH CLOUDS
ACROSS THE REGION AS WE HEAD INTO THE OVERNIGHT HOURS. FOCUS THEN
SHIFTS TO THE POSSIBILITY OF AN MCS AFFECTING THE AREA LATE IN THE
TAF PERIOD. THE 12Z GFS APPEARS TO HAVE A BETTER HANDLE ON CURRENT
MCS MOVING ACROSS KANSAS AND INTO MISSOURI. THE GFS IS FASTER
THAN THE NAM BRINGING MCS INTO OUR AREA LATE TONIGHT SO WILL LEAN
THAT WAY...ALLOWING FOR A CB AT ALL OF THE TAFS WEDNESDAY MORNING.

OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...AR
AVIATION...JGL
Hazardous weather outlook, Jun 9, 4:07 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 PM EDT TUE JUN 9 2009

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-102015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
407 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ON WEDNESDAY.
INSTABILITY WILL NOT BE AS STRONG AS TUESDAY...BUT WIND FIELDS
WILL BE MORE FAVORABLE. THERE WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS...PRIMARILY WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ075-080-KYZ089>100-OHZ073-074-077>082-088-102015-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
407 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK COLD FRONT
ACROSS SOUTHERN OHIO. A FEW OF THESE STORMS MAY BECOME
SEVERE THIS EVENING...WITH WINDS UP TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ON WEDNESDAY.
INSTABILITY WILL NOT BE AS STRONG AS TUESDAY...BUT WIND FIELDS
WILL BE MORE FAVORABLE. THUS ONCE AGAIN THERE WILL BE THE
POTENTIAL FOR SEVERE THUNDERSTORMS...PRIMARILY WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 9, 3:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
324 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             KINCAID SPRINGS         39.10N 83.27W
06/09/2009  E1.00 INCH       PIKE               OH   PUBLIC

            REPORTED IN LATHAM.

0320 PM     HAIL             KINCAID SPRINGS         39.10N 83.27W
06/09/2009  E1.00 INCH       PIKE               OH   PUBLIC

            REPORTED IN LATHAM.

&&

HATZOS
Local storm report, Jun 9, 3:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             KINCAID SPRINGS         39.10N 83.27W
06/09/2009  E1.50 INCH       PIKE               OH   PUBLIC

            REPORTED IN LATHAM.

&&

HATZOS
Local storm report, Jun 9, 3:58 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             2 NNW MOORESVILLE       39.36N 82.87W
06/09/2009  E0.75 INCH       ROSS               OH   PUBLIC

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:59 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer46 min
Jun 9, 2:31 AM EDTSevere Thunderstorm WarningILNDarke29 min
Jun 9, 2:58 AM EDTSevere Thunderstorm WarningILNDarke47 min
Jun 9, 3:50 AM EDTSevere Thunderstorm WarningILNPreble25 min
Jun 9, 4:52 AM EDTAreal Flood AdvisoryILNMontgomery, Preble3 hr
Jun 9, 4:57 AM EDTSevere Thunderstorm WarningILNMontgomery48 min
Jun 9, 5:34 AM EDTSevere Thunderstorm WarningILNClinton, Greene, Warren41 min
Jun 9, 5:57 AM EDTSevere Thunderstorm WarningILNClinton, Warren48 min
Jun 9, 7:13 AM EDTSevere Thunderstorm WarningILNLicking17 min
Jun 9, 2:44 PM EDTSevere Thunderstorm WarningILNPike46 min
Jun 9, 3:16 PM EDTSevere Thunderstorm WarningILNHocking, Ross44 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningILNPike37 min
Jun 9, 3:46 PM EDTAreal Flood AdvisoryILNPike78 min
Jun 9, 3:53 PM EDTSevere Thunderstorm WarningILNHighland52 min
Jun 9, 4:22 PM EDTAreal Flood AdvisoryILNHighland23 min
Jun 9, 4:33 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland42 min
Jun 9, 4:43 PM EDTAreal Flood AdvisoryILNRoss47 min
Jun 9, 4:43 PM EDTFlash Flood WarningILNHighland80 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.